New York, 2008Winter Weather in New York, February 9 to 10, 2008
February 9 to 10, 2008 · NWS BTV · 6 events in 6 counties and zones
A weak storm system moved across New York and New England on the night of February 9th which delivered several inches of snow to portions of northern New York. However, a favorable southwest flow of arctic air across Lake Ontario ahead and along an approaching cold front accounted for numerous snow showers and heavy snow squalls across the region on the 10th.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak storm system moved across New York and New England on the night of February 9th which delivered several inches of snow to portions of northern New York. However, a favorable southwest flow of arctic air across Lake Ontario ahead and along an approaching cold front accounted for numerous snow showers and heavy snow squalls across the region on the 10th.
The combination of these two events delivered 3 to 6 inches of snow across portions of the Adirondacks and St. Lawrence River Valley of northern New York. A few specific snowfall totals include: 6 inches in Newcomb (western Essex county), 5 inches in Tupper Lake (Franklin county) and 3 inches in Malone (Franklin county).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Feb 9, 1:15 PM EST, 45 minutes earlier.
Area forecast discussion, Feb 9, 1:15 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
115 PM EST SAT FEB 9 2008
.SYNOPSIS...
A DEVELOPING STORM OVER THE GREAT LAKES THIS MORNING WILL
STRENGTHEN AND MOVE NORTHEAST OVERNIGHT. SEVERAL SHORTWAVES WILL
MOVE ACROSS THE REGION THIS AFTERNOON AND TONIGHT BRINGING PERIODS
OF SNOW TO THE REGION. ON SUNDAY AN ARCTIC COLD FRONT AND STRONG
UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE ACROSS THE NORTH
COUNTRY BRINGING MORE SNOW SHOWERS AND POSSIBLE SNOW SQUALLS.
STRONG NORTHWEST WINDS AND MUCH COLDER AIR WILL MOVE INTO THE
REGION.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 1205 PM EST SUNDAY...SHRTWV COUPLED WITH WARM AIR ADVECTION
IS PRODUCING LIGHT SNOW ACRS NRN PA INTO CNTRL NYS. THE SNOW IS
SPREADING ACRS NRN NY ATTM AND WILL OVERSPREAD REST OF FA THIS PM.
SNOW AMOUNTS BY LATE IN THE DAY WILL BE A DUSTING TO 2 INCHES. MAX
TEMPS WILL BE IN THE LOWER 30S. GOING FCST HAS IT ALL COVERED
REASONABLY WELL...SO NO UPDATE ATTM.
PREVIOUS DISCUSSION AS OF 415 AM EST SATURDAY...WARM AIR
ADVECTION ALOFT WILL DEVELOP ACROSS THE REGION TODAY. LOW PRESSURE
SYSTEM WILL BE CENTERED OVER THE GREAT LAKES AND STRENGTHEN
THROUGH THE DAYTIME HOURS. LOW WILL BEGIN TO MOVE NORTHEAST
OVERNIGHT AND FIRST COLD FRONT WILL MOVE THROUGH THE NORTH COUNTRY
OVERNIGHT. LIGHT SNOW WILL MOVE INTO THE REGION FROM THE WEST AND
OVERSPREAD THE AREA THIS AFTERNOON. THIS LIGHT SNOW WILL CONTINUE
THROUGH THE OVERNIGHT HOURS. THERE MAY BE A LULL IN THE
PRECIPITATION...LIKELY BETWEEN 06Z AND 12Z...ALTHOUGH LAKE EFFECT
SNOW MAY SET UP AT THIS TIME ACROSS THE NORTHERN ADIRONDACKS AND
ST LAWRENCE VALLEY. SNOWFALL ACCUMULATIONS BY SUNDAY MORNING WILL
GENERALLY BE 3 TO 6 INCHES.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
AS OF 415 AM EST SATURDAY...AN ARCTIC COLD FRONT IS EXPECTED TO
MOVE ACROSS THE REGION ON SUNDAY. THIS ARCTIC FRONT WILL BE
ACCOMPANIED BY MORE NUMEROUS SNOW SHOWERS AND POSSIBLE SNOW
SQUALLS WITH LOCALLY HEAVY SNOWFALL AT TIMES. IN
ADDITION...DEVELOPING STRONG WEST TO NORTHWEST WINDS OF 15 TO 25
MPH WITH GUSTS TO 40 MPH BY SUNDAY AFTERNOON WILL CREATE BLOWING
AND DRIFTING OF THE SNOW WITH GREATLY REDUCED VISIBILITIES AT
TIMES. BUFKIT SOUNDINGS SHOWING STEEP LOW LEVEL LAPSE RATES TO DEVELOP
ACROSS THE REGION AS COLD POOL OF AIR ALOFT ASSOCIATED WITH A
CLOSED UPPER LOW AT 500 MB MOVES INTO THE REGION. TOTAL SNOWFALL
WITH THIS PROLONGED EVENT IS EXPECTED TO BE 4 TO 8 INCHES ACROSS
THE NORTH COUNTRY WITH THE HEAVIEST AMOUNTS ACROSS WESTERN FACING
HILLY TERRAIN AND NORTHERN NEW YORK. IN FACT... LOCALIZED HIGHER
AMOUNTS ARE POSSIBLE IN THE ADIRONDACKS DUE TO SOME LAKE EFFECT
SNOW BANDS THAT MAY SET UP ACROSS THE REGION EARLY SUNDAY MORNING.
LOOKS LIKE MAX TEMPERATURES ON SUNDAY WILL BE EARLY IN THE DAY AND
THEN SLOWLY FALL AS THE ARCTIC COLD FRONT PUSHES THROUGH THE
REGION. SNOW SHOWERS WILL START TO DIMINISH SUNDAY NIGHT...AS COLD
POOL OF AIR ALOFT MOVES EAST OF THE REGION. BUFKIT SOUNDINGS SHOW
LOW LEVEL INVERSION TO DEVELOP LATER SUNDAY NIGHT ACROSS THE
REGION AS THE COLD POOL OF AIR ALOFT MOVES EAST OF THE REGION. BY
MONDAY MORNING LOW PRESSURE SYSTEM...AS WELL AS VERTICALLY STACKED
UPPER LEVEL LOW...HAVE MOVED WELL OFF TO THE NORTHEAST AND SURFACE
HIGH PRESSURE BEGINS TO RIDGE INTO THE REGION FROM THE OHIO
VALLEY. NW FLOW SNOW SHOWERS WILL LINGER...ALTHOUGH ADDITIONAL
SIGNIFICANT SNOWFALL IS NOT EXPECTED.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
AS OF 415 AM EST SATURDAY...NEXT APPROACHING LOW WORKS INTO GREAT
LKS REGION ON TUESDAY. MODELS HAVE STARTED TO COME TOGETHER ON
THIS SYSTEM AND RIGHT NOW IT LOOKS LIKE THIS LOW WILL LINK UP WITH
STRONGER MOISTURE LADEN LOW OVER THE MID ATLANTIC REGION AND
CAROLINAS. THIS LOW WILL STRENGTHEN OFF THE DELMARVA COAST AND
THEN PUSH NORTHEAST INTO THE GULF OF MAINE. OUR CWA WILL AGAIN
HAVE ACCUMULATING SNOWFALL WITH THIS SYSTEM. THERE STILL REMAINS A
QUESTION OF JUST HOW MUCH QPF WILL THIS SYSTEM HAVE...AND WILL
BECOME MORE CERTAIN AS WE GET CLOSER. THE GFS PLACES THIS SYSTEM
JUST OFF THE COAST OF LONG ISLAND AND SOUTHERN NEW ENGLAND ON
WEDNESDAY AFTERNOON...WHICH IS A BIT SLOWER THAN PREVIOUS MODEL
RUNS. WE COULD HAVE SNOW ALL DAY WEDNESDAY WITH THIS SYSTEM BEFORE
IT MOVES NORTHEAST AND AWAY FROM THE REGION OVERNIGHT WEDNESDAY
INTO THURSDAY. LARGE HIGH PRESSURE RIDGE WILL BUILD INTO THE AREA
ON THURSDAY AND COLD AIR WILL FILTER INTO THE REGION FROM CANADA.
TEMPERATURES WILL RUN BELOW NORMAL TOWARDS THE END OF THE EXTENDED
PERIOD. ALTHOUGH...OVERNIGHT LOWS IN THE EXTENDED MAY BE SLIGHTLY
WARMER THAN GUIDANCE BECAUSE OF AREAS OF ENERGY WHICH WILL MOVE
THROUGH THE REGION BRINGING CLOUDS ACROSS THE REGION.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
THROUGH 18Z SUNDAY...MAINLY IFR EXPECTED THRU 06Z DUE TO SNOW AND
WARM ADVECTION/OVERRUNNING. COULD BE BRIEF LIFR. THEN A BREAK IN
THE ACTION WITH VFR/MVFR THROUGH ABOUT 15-18Z SUNDAY..AFTER WHICH
EXPECT IFR ONCE AGAIN IN SNOW SHOWERS AND POSSIBLE SQUALLS AS
ARCTIC MOVES INTO THE REGION.
18Z SUNDAY THROUGH THURSDAY...MAINLY IFR FOR 2-4 HOURS SUNDAY
AFTERNOON AND EVENING AS ARCTIC AIR SWEEPS THROUGH THE REGION. WESTERLY
WINDS INCREASING G30-35KT SUNDAY EVE. SNOW SHOWERS WILL DIMINISH
TO FLURRIES SUNDAY NIGHT BUT COULD LINGER ESP KSLK INTO MONDAY
MORNING.
A QUICK BREAK IN THE ACTION 18Z MON-18Z TUE BEFORE ANOTHER LOW
PRESSURE SYSTEM APPROACHES FOR TUE INTO WED WITH MORE IFR/LIFR
POSSIBLE TUE PM-WED. VFR AND HIGH PRESSURE TO RETURN THURSDAY.
AFTN INTO EARLY WEDNESDAY BASED ON PRESENT INDICATIONS.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...SNOW ADVISORY UNTIL 7 PM EST SUNDAY FOR VTZ001>012-016>019.
NY...SNOW ADVISORY UNTIL 7 PM EST SUNDAY FOR NYZ026>031-034-035-087.
&&
SYNOPSIS...JAN
NEAR TERM...RJS/JAN
SHORT TERM...JAN
LONG TERM...JAN
AVIATION...SISSON
Hazardous weather outlook, Feb 9, 3:42 AM EST, 10 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
342 AM EST SAT FEB 9 2008
NYZ026>031-034-035-087-VTZ001>012-016>019-100845-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
342 AM EST SAT FEB 9 2008
...SNOW ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM EST
SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SNOW ADVISORY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SNOW ADVISORY.
IN ADDITION...ANOTHER STORM SYSTEM WILL LIKELY BRING MORE WINTRY
PRECIPITATION TUESDAY THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SLW
Winter Weather, Northern Franklin
- When
- February 9, 2:00 PM EST to February 10, 2:00 PM EST
- Where
- Northern Franklin forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.593, -74.304 (the zone’s center; the record gives no point)
Winter Weather, Northern St. Lawrence
- When
- February 9, 2:00 PM EST to February 10, 2:00 PM EST
- Where
- Northern St. Lawrence forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.501, -75.116 (the zone’s center; the record gives no point)
Winter Weather, Southeastern St. Lawrence
- When
- February 9, 2:00 PM EST to February 10, 2:00 PM EST
- Where
- Southeastern St. Lawrence forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.501, -75.116 (the zone’s center; the record gives no point)
Winter Weather, Southern Franklin
- When
- February 9, 2:00 PM EST to February 10, 2:00 PM EST
- Where
- Southern Franklin forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.593, -74.304 (the zone’s center; the record gives no point)
Winter Weather, Southwestern St. Lawrence
- When
- February 9, 2:00 PM EST to February 10, 2:00 PM EST
- Where
- Southwestern St. Lawrence forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.501, -75.116 (the zone’s center; the record gives no point)
Winter Weather, Western Essex
- When
- February 9, 2:00 PM EST to February 10, 2:00 PM EST
- Where
- Western Essex forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.117, -73.773 (the zone’s center; the record gives no point)
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in California, February 9 to 12, 200830 injured · $6.3 million · 11 events
- Extreme Cold and Winter Weather in Minnesota, February 9 to 10, 20081 death · 6 injured · $20,000 · 8 events
- Winter Weather in Vermont, February 9 to 10, 20081 death · $85,000 · 13 events
- Extreme Cold in North Dakota, February 9 to 10, 200827 events
- Extreme Cold in Minnesota, February 9 to 10, 200824 events
- Winter Weather in Wisconsin, February 9 to 10, 200820 events
- Extreme Cold in North Dakota, February 9 to 10, 200818 events
- Winter Weather in New York, February 9 to 10, 200815 events
- Blizzard and Extreme Cold in Michigan, February 9 to 11, 200815 events
- Cold in Minnesota, February 9 to 11, 200815 events
- Cold in Wisconsin, February 9 to 10, 20088 events
- Extreme Cold in Montana, February 9, 20086 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 79601, 79602, 79603, 79604, 79605, 79606.